Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 18, 2020, 2:45 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 19, 2020, 12:00 AM CDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 2:45 PM CDT (19:45 UTC)
- In effect from
- Mar 19, 2020, 12:00 AM CDT
- Expired
- Mar 19, 2020, 9:00 PM CDT
- In force
- 21 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
298 WWUS74 KMAF 181945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 PM CDT Wed Mar 18 2020 NMZ027-TXZ270-271-191200- /O.UPG.KMAF.HW.A.0010.200319T0500Z-200320T0100Z/ /O.NEW.KMAF.HW.W.0017.200319T0500Z-200320T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 145 PM MDT Wed Mar 18 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MDT THURSDAY... * WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 PM this evening to 8 PM MDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272-273-191200- /O.NEW.KMAF.WI.Y.0009.200319T1200Z-200320T0200Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Van Horn 245 PM CDT Wed Mar 18 2020 /145 PM MDT Wed Mar 18 2020/ ...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor, and Eastern Culberson County. * WHEN...From 7 AM CDT /6 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
046 WWUS74 KMAF 190757 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 257 AM CDT Thu Mar 19 2020 NMZ027-TXZ270-271-192200- /O.CON.KMAF.HW.W.0017.000000T0000Z-200320T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 157 AM MDT Thu Mar 19 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 55 mph with gusts up to 70 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS... Travel will be difficult, especially for high profile vehicles. Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. Pilots should be alert for standing wave clouds or other evidence of mountain wave activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ029-033-034-TXZ045>048-050>053-059>062-067-274-192200- /O.EXB.KMAF.WI.Y.0009.200319T1500Z-200320T0200Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Ward-Reeves County Plains- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Monahans, and Pecos 257 AM CDT Thu Mar 19 2020 /157 AM MDT Thu Mar 19 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of southeast New Mexico and western Texas. * WHEN...From 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-TXZ272-273-192200- /O.CON.KMAF.WI.Y.0009.200319T1200Z-200320T0200Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Van Horn 257 AM CDT Thu Mar 19 2020 /157 AM MDT Thu Mar 19 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County, and Van Horn and Highway 54 Corridor. * WHEN...From 7 AM CDT /6 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
363 WWUS74 KMAF 191913 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 213 PM CDT Thu Mar 19 2020 NMZ027-TXZ270-271-200200- /O.CON.KMAF.HW.W.0017.000000T0000Z-200320T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 113 PM MDT Thu Mar 19 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 55 mph with gusts up to 70 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>062-067-272>274-200200- /O.CON.KMAF.WI.Y.0009.000000T0000Z-200320T0200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Ward- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Monahans, Van Horn, and Pecos 213 PM CDT Thu Mar 19 2020 /113 PM MDT Thu Mar 19 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County, and Van Horn and Highway 54 Corridor. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 18, 2:45 PM CDT, 0 minutes earlier.
Area forecast discussion, Mar 18, 2:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Mar 18 2020
.DISCUSSION...
WV imagery shows the west coast upper trough has separated in two,
w/the southern portion just making landfall at Baja del Norte,
leaving progressive SW flow aloft over West Texas and Southeast New
Mexico. Ahead of this feature, large-scale forcing has resulted in
convection developing from wrn Sonora to Far West Texas. The latest
hi-res models bring this convection onto our higher terrain out west
over the next couple of hours. 12Z KMAF raob came in fairly
unimpressive, save for impressive deep-lyr shear (~50kts),
helicities (~ 150 m2/s2), and low LCL. Raob indicated that upper-
lvl winds had increased to ~90kts, but models increase this to
120kts overnight. Mid-lvl winds were 60kts, but these are forecast
to increase to 90kts tonight as well, yielding 0-6km bulk shear of
70-90kts. Best lapse rates for hail look to stay just ahead
of/along the Pac front, which moves thru late tonight. All that
said, instability in forecast soundings is initially tepid, but
increases overnight, suggesting this could be a late-night event.
The Pac front will scour moisture east as it plows thru the region
Thu. We've gone ahead and upgraded the watch for the
Guadalupes/Delawares, given strong mtn wave signatures in the progs.
Unfortunately, the Pac front will take temps to just below normal
Thu afternoon. A secondary cold front late Thu night will then take
temps well-blo normal Fri/Sat, w/Sat being the coldest day this
forecast. Dirty weak ridging sets in Sunday, however, for a rebound
to near-normal Sunday afternoon, and then temps into the 80s most
locations by Tue, which could be our warmest temps yet this year.
Aside from isolated convection ern fringes Thu night-Sat night,
extended grids stay dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 70 43 55 / 80 0 10 0
Carlsbad 47 67 40 64 / 60 0 0 0
Dryden 58 83 54 73 / 50 0 30 0
Fort Stockton 54 74 47 66 / 70 0 10 0
Guadalupe Pass 40 55 40 57 / 60 0 0 0
Hobbs 47 65 38 59 / 70 0 0 0
Marfa 44 69 39 69 / 80 0 0 0
Midland Intl Airport 54 70 44 58 / 80 0 0 0
Odessa 54 69 44 58 / 80 0 0 0
Wink 52 71 43 65 / 80 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM to 8 PM MDT Thursday for Eddy County
Plains.
High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
for Guadalupe Mountains of Eddy County.
TX...Wind Advisory from 7 AM to 9 PM CDT Thursday for Eastern
Culberson County-Van Horn and Highway 54 Corridor.
High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
80/44Hazardous weather outlook, Mar 18, 2:10 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 210 PM CDT Wed Mar 18 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 210 PM CDT Wed Mar 18 2020 /110 PM MDT Wed Mar 18 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected today and tonight across the area. There is an enhanced risk of severe storms across the eastern Permian Basin with a slight risk of severe storms east of a Hobbs to Marathon line. Large to very large hail, damaging wind, frequent lightning, and a few tornadoes are possible. High wind is likely across the Guadalupe Mountains beginning late tonight. A High Wind Warning is in effect .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A High Wind Warning is in effect Thursday for the Guadalupe Mountains. A Wind Advisory is in effect Thursday for Eddy and Culberson Counties. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:15 PM CDT | Special Weather Statement | MAF | Upton | 45 min |
| Mar 17, 8:54 PM CDT | Special Weather Statement | MAF | 51 min | |
| Mar 18, 2:45 PM CDT | Wind Advisory | MAF | Andrews, Borden, Culberson, Dawson, Ector, Gaines and 9 more | 30 hr |
| Mar 18, 4:22 PM CDT | Special Weather Statement | MAF | Glasscock | 38 min |
| Mar 18, 5:01 PM CDT | Special Weather Statement | MAF | Glasscock, Martin, Midland | 44 min |
| Mar 18, 5:44 PM CDT | Special Weather Statement | MAF | Borden, Howard | 46 min |
| Mar 18, 6:30 PM CDT | Special Weather Statement | MAF | Borden | 45 min |
Nearby
High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.